Texas, 2008

High Wind and Winter Weather in Texas, March 2 to 3, 2008

March 2 to 3, 2008 · NWS LUB · 20 events in 13 counties and zones

A powerful winter storm brought a combination of high winds and winter weather, including accumulating snowfall, to the west Texas South Plains region during the evening hours of the 2nd and into the 3rd. Post frontal northerly winds gusted as high as 62 mph and were sustained at speeds up to 47 mph during the evening hours of the 2nd and the early morning hours of the 3rd over the northwestern…

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$229,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A powerful winter storm brought a combination of high winds and winter weather, including accumulating snowfall, to the west Texas South Plains region during the evening hours of the 2nd and into the 3rd.

Post frontal northerly winds gusted as high as 62 mph and were sustained at speeds up to 47 mph during the evening hours of the 2nd and the early morning hours of the 3rd over the northwestern half of the South Plains per measurements from the Texas Tech University West Texas Mesonet. These winds destroyed a metal storage shed when it was blown through a fence in Muleshoe (Bailey County) and snapped a power pole in Childress (Childress County). Observed severe wind gusts follow:

62 mph at White River Lake (Crosby County), 59 mph at Hart (Castro County), 58 mph at Muleshoe (Bailey County), 58 mph at Olton (Lamb County), and 58 mph at Plains (Yoakum County).

In addition, snow began to fall over much of the South Plains shortly before midnight on the 2nd. With high winds continuing into the morning hours of the 3rd, periods of blowing snow significantly reduced visibilities to near blizzard conditions. This contributed to at least two dozen automobile accidents across the region. Injuries were reported as a result of accidents in Castro and Hockley Counties.

Reported snowfall accumulations of at least 1 inch follow: 3 inches at Dimmitt (Castro County), 3 inches at Friona (Parmer County), 3 inches at Morton (Cochran County), 2 inches at Denver City (Yoakum County), 1 inch at Muleshoe (Bailey County), 1 inch at Olton (Lamb County), 1 inch at Brownfield (Terry County).

Combined estimated damages totalled nearly $235,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 2, 3:54 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Mar 2, 3:54 PM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
354 PM CST SUN MAR 2 2008

.SHORT TERM...
STRONG COLD FRONT CONTINUING TO SURGE SOUTHWARD WILL BE INITIAL
EVENT THIS AFTERNOON AND EARLY EVENING...AS DRYLINE AND ERUPTING
THUNDERSTORMS EDGE JUST EAST OF THE AREA. THE DRY AND MILD SOUTHWEST
WINDS TODAY WILL TURN SHARPLY TO THE NORTH AND FOLLOWED CLOSE TO
OVERNIGHT TEMPERATURE GUIDANCE. STORM SYSTEM GATHERING NEAR FOUR
CORNERS WILL DIVE SOUTHWARD THROUGH WESTERN NEW MEXICO BEFORE
ROUNDING THROUGH SOUTHERN NEW MEXICO INTO THE NORTHERN PERMIAN BASIN
AFTER DAYBREAK MONDAY. THE 18Z WRF/NAM RUN FOLLOWED THE EARLIER GFS
IDEA OF THE LOW ELONGATING NORTH TO SOUTH AT LEAST SOMEWHAT WHICH
WILL CAUSE HAVOC WITH PRECIPITATION FORECASTS. FOR NOW...USED
CONCEPTUAL MODEL TO SPREAD INCREASING LIGHT RAIN/SNOW CHANGING TO
SNOW TOWARDS MORNING OVER MUCH OF THE AREA. DYNAMIC SYSTEM STRONG
ENOUGH FOR SHALLOW MID LEVEL CSI BANDING INDICATING AT LEAST SOME
POCKETS OF MODERATELY ENHANCED PRECIPITATION ARE POSSIBLE. WE HAVE
EXPANDED THE SNOW AND BLOWING SNOW ADVISORY TO COVER ALL BY THE
SOUTHERN ROLLING PLAINS. CANNOT RULE OUT HEAVIER ACCUMULATIONS AND
VERY STRONG WINDS THAT MAY MIMIC WARNING CRITERIA...SO THE EVENING
AND MIDNIGHT SHIFTS WILL NEED TO FOLLOW DEVELOPMENTS. SYSTEM SHOULD
LINGER INTO MIDDAY BEFORE PRECIPITATION CHANCES TAPER TOMORROW
AFTERNOON. LOWERED MAXIMUMS MONDAY MOST AREAS A CATEGORY. MCQUEEN

.LONG TERM...
EXPECT TO SEE A QUICK WARM UP BACK INTO THE 60S FOR MUCH OF THE
REGION ON TUESDAY AHEAD OF THE NEXT STORM SYSTEM THAT WILL DIVE
TOWARDS WEST TEXAS. THIS NEXT STORM SYSTEM WILL MOVE ACROSS THE
SOUTH PLAINS REGION WEDNESDAY INTO THURSDAY. NOT NEARLY AS MUCH
MOISTURE FOR THIS UPPER LEVEL STORM SYSTEM TO TAP SO AMOUNTS
SHOULD REMAIN ON THE LIGHT SIDE. WE WILL CONTINUE WITH THE SLIGHT
CHANCES OF RAIN/SNOW FOR LATE WEDNESDAY AFTERNOON THROUGH
WEDNESDAY NIGHT. ANOTHER PIECE OF ENERGY WILL PASS OVER THE REGION
ON THURSDAY NIGHT WITH ANY PRECIPITATION LIKELY REMAINING OVER THE
PANHANDLE. COOL TEMPERATURES ARE EXPECTED FOR WEDNESDAY THROUGH
FRIDAY THEN BACK TO ABOVE NORMAL FOR NEXT WEEKEND.

&&

.FIRE WEATHER...
SHARP COLD FRONT THIS EVENING MAY CAUSE ERRATIC CONDITIONS FOR ANY
ON-GOING BURNS. BE ON THE LOOKOUT FOR A NORTHERLY WIND SHIFT MOST
AREAS BETWEEN 4 PM AND 7 PM THIS EVENING. THE COLDER AIR AND
INCREASING MOISTURE WILL END THE MARGINAL FIRE CRITERIA BY MID
EVENING. RM

DRY LOWER LEVELS OF THE ATMOSPHERE ARE EXPECTED ON TUESDAY AS
WARMER TEMPERATURES RETURN TO WEST TEXAS. WINDS APPEAR TO BE BELOW
CRITICAL LEVELS AT THE 20-FOOT LEVEL AT THIS TIME.

&&

.AVIATION...
STRONG NORTHERLY WINDS TONIGHT AND EARLY MONDAY WILL IMPACT BOTH THE
KCDS AND KLBB AIRPORTS. LOOK FOR IFR CEILINGS DEVELOPING LATER THIS
EVENING WITH INCREASING PRECIPITATION CHANCES...TRENDING MORE
TOWARDS SNOW BY MORNING. COMBINATION OF WIND AND SNOW IS EXPECTED TO
LEAD TO BLOWING SNOW AT IFR OR LIFR LEVELS. RM

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        25  34  21  63  30 /  80  90   0   0   0
TULIA         28  32  22  62  30 /  70  90   0   0   0
PLAINVIEW     29  33  23  62  30 /  60  90   0   0   0
LEVELLAND     29  34  24  63  30 /  70  80   0   0   0
LUBBOCK       31  34  23  63  31 /  50  80   0   0   0
BROWNFIELD    30  34  25  65  30 /  60  80   0   0   0
CHILDRESS     33  36  26  60  32 /  50  80  10   0   0
SPUR          33  36  26  64  30 /  50  70   0   0   0
ASPERMONT     35  38  26  63  33 /  40  60  10   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 12 PM CST MONDAY FOR THE FOLLOWING ZONES:
TXZ037-038-042>044.

SNOW AND BLOWING SNOW ADVISORY FROM MIDNIGHT TONIGHT TO 12 PM
CST MONDAY FOR THE FOLLOWING ZONES: TXZ021>036-039>041.

WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE FOLLOWING
ZONES: TXZ021>032.

WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE FOLLOWING
ZONES: TXZ033>036-039>041.

&&

05/18
Hazardous weather outlook, Mar 2, 3:55 PM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
355 PM CST SUN MAR 2 2008

TXZ021>044-032200-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
355 PM CST SUN MAR 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NON PRECIPITATION

STRONG NORTH WINDS WITH SUSTAINED SPEEDS OF 30 TO 35 MPH WILL OCCUR
BEHIND A COLD FRONT THIS EVENING THROUGH MONDAY MORNING. GUSTS
BEHIND THE FRONT MAY REACH 55 MPH.

WINTER WEATHER
A POTENT WINTER STORM WILL BEGIN TO AFFECT THE SOUTHWEST TEXAS
PANHANDLE AND WESTERN SOUTH PLAINS TONIGHT AS IT MOVES EAST ACROSS
NEW MEXICO. SCATTERED RAIN SHOWERS ACROSS THE AREA THIS EVENING ARE
EXPECTED TO CHANGE TO SNOW AFTER MIDNIGHT FROM WEST TO EAST. SNOW
ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE...MAINLY WEST OF A LINE
FROM SILVERTON TO PLAINVIEW TO PLAINS. AROUND AN INCH OF SNOW IS
POSSIBLE OVER MOST OF THE REMAINDER OF THE AREA. IN ADDITION...
STRONG WINDS WILL RESULT IN AREAS OF BLOWING SNOW THAT MAY SEVERELY
RESTRICT VISIBILITIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
PLEASE RELAY ANY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE
OFFICE IN LUBBOCK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind, 9 winter weather. Local standard time, as filed.

High Wind, Childress

When
March 2, 6:30 PM CST to 8:30 PM CST
Where
Childress forecast zone
Measured
36 kt (41 mph) measured sustained
Property damage
$4,000
Reported by
Mesonet
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Local officials reported that damaging winds snapped a power pole near the Wal-Mart in Childress. A nearby Texas Tech University West Texas Mesonet site recorded sustained winds of 42 mph.

High Wind, Parmer

When
March 2, 6:50 PM CST to March 3, 12:45 AM CST
Where
Parmer forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

High Wind, Castro

When
March 2, 7:00 PM CST to March 3, 1:15 AM CST
Where
Castro forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

High Wind, Lamb

When
March 2, 7:05 PM CST to March 3, 2:25 AM CST
Where
Lamb forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

High Wind, Yoakum

When
March 2, 7:20 PM CST to 10:30 PM CST
Where
Yoakum forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

High Wind, Bailey

When
March 2, 7:25 PM CST to 7:50 PM CST
Where
Bailey forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Local emergency management officials reported that a metal storage shed was destroyed when it was blown through a fence. A nearby Texas Tech University West Texas Mesonet site recorded a 58 mph wind gust near the time of the damage.

High Wind, Briscoe

When
March 2, 7:45 PM CST to March 3, 2:15 AM CST
Where
Briscoe forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

High Wind, Hockley

When
March 2, 7:55 PM CST to 11:05 PM CST
Where
Hockley forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

High Wind, Swisher

When
March 2, 8:15 PM CST to March 3, 2:35 AM CST
Where
Swisher forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

High Wind, Crosby

When
March 2, 9:00 PM CST to March 3, 12:00 AM CST
Where
Crosby forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

High Wind, Cochran

When
March 2, 10:30 PM CST to 11:30 PM CST
Where
Cochran forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Winter Weather, Castro

When
March 2, 11:00 PM CST to March 3, 2:00 PM CST
Where
Castro forecast zone
Injuries
0 direct, 1 indirect
Property damage
$15,000
Reported by
COOP Observer
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Media reports indicated that winter weather conditions in Castro County contributed to at least one serious automobile accident that resulted in an injury.

Winter Weather, Parmer

When
March 2, 11:00 PM CST to March 3, 2:00 PM CST
Where
Parmer forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Newspaper articles reported that a number of vehicular accidents occurred in winter weather driving condition across portions of Parmer County. Local officials reportedly had difficulty locating the accidents and stranded motorists due to low visibilities within blowing snow.

Winter Weather, Cochran

When
March 2, 11:00 PM CST to March 3, 2:00 PM CST
Where
Cochran forecast zone
Reported by
COOP Observer
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Winter Weather, Bailey

When
March 2, 11:00 PM CST to March 3, 2:00 PM CST
Where
Bailey forecast zone
Reported by
COOP Observer
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Winter Weather, Lamb

When
March 2, 11:00 PM CST to March 3, 2:00 PM CST
Where
Lamb forecast zone
Reported by
COOP Observer
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Local newspaper reports indicated that a semi-truck jack-knifed in winter weather travel conditions along U.S. Highway 84 west of Anton. No injuries were reported.

Winter Weather, Terry

When
March 2, 11:00 PM CST to March 3, 2:00 PM CST
Where
Terry forecast zone
Reported by
COOP Observer
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Winter Weather, Yoakum

When
March 2, 11:00 PM CST to March 3, 2:00 PM CST
Where
Yoakum forecast zone
Property damage
$25,000
Reported by
COOP Observer
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Yoakum County officials reported at least six vehicular accidents related to winter weather travel conditions. No injuries were reported.

Winter Weather, Hockley

When
March 2, 11:00 PM CST to March 3, 2:00 PM CST
Where
Hockley forecast zone
Injuries
0 direct, 1 indirect
Property damage
$50,000
Reported by
Newspaper
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Adverse winter weather resulted in a number of accidents on Hockley County roadways during the morning hours of the 3rd. One accident resulted in an injury. Reported snow accumulations across Hockley County were less than one inch, but visibilities were reduced in blowing snow.

Winter Weather, Lubbock

When
March 2, 11:00 PM CST to March 3, 2:00 PM CST
Where
Lubbock forecast zone
Property damage
$75,000
Reported by
Newspaper
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Local media sources reported that thirteen traffic accidents were related to winter weather conditions in Lubbock during the morning hours of the 3rd. Reported snow accumulations across the area were less than one inch, but visibilities were reduced in blowing snow.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84922, 84899, 84879, 84878, 84876, 84877, 84902, 84904, 84901, 84883, 84905, 78135, 78136, 78137, 78138, 78139, 78140, 78141, 84911, 84917.